Suddenly quitting antidepressants can cause uncomfortable withdrawal symptoms, both physically and mentally. Tapering or gradually reducing doses of antidepressant medications should always be done under medical supervision. When gradually reducing doses, patients are more likely to minimize symptoms and ease potential discomfort during the process. If you are looking to get off your antidepressant medication, it is important to speak to your doctor or seek other medical advice from licensed professionals like those at Fountain Hills Recovery and medical detox centers in the Greater Phoenix area.
Challenges of Reducing Antidepressant Medication Use
It can be challenging to stop taking antidepressants, and withdrawal from prescribed antidepressant medications can lead to antidepressant discontinuation syndrome (ADS). Patients suffering from this condition usually experience flu-like symptoms, dizziness, and insomnia. Symptoms from antidepressant withdrawal often begin days after you stop taking medication and can last for days, weeks and in some cases much longer.
Understanding the risk factors and developing effective treatment plans are some of the steps that can help minimize the effects of antidepressant withdrawal. The goal of stopping antidepressants is to gradually become less dependent, decrease the number of negative episodes & discontinuation symptoms. This can be done through the start of a new antidepressant medication and continued tapering, but should always and only be done with guidance from licensed medical professionals.
Common Symptoms of AntiDepressant Withdrawal:
- Feeling tired & weak
- Anxiety & depression
- Trouble sleeping
- Upset stomach & diarrhea
- Muscle aches & headaches
- Dizzy or lightheadedness
- Tingling, prickling, or sunburn sensation on your skin
The symptoms of antidepressant withdrawal are dangerous and very unpleasant. While they are typically manageable and do not last long, stopping antidepressant medication should always be done with support of your doctor and/or other medical supervision. If you are concerned and experiencing severe withdrawal symptoms from stopping antidepressants, first contact a primary care physician and seek medical advice.
At Fountain Hill Recovery we are here to support your journeys to physical and mental wellness, and we work with medical detox centers in the Greater Phoenix Area to get you on a path to managing your depression through therapeutic modalities and treatments for depression.